zbMATH — the first resource for mathematics

Existence of steady-state solutions of predator-prey equations in a heterogeneous environment. (English) Zbl 0682.35057
The authors prove the existence of a classical positive steady-state solution for a weakly coupled semilinear reaction-diffusion system with spatially inhomogeneous reaction terms; the system represents a two- species predator-prey model with “heterogeneous environment”.
The system admits an invariant rectangle. A steady-state solution is found inside that rectangle by a variational method (iterative minimization of appropriate energy functionals for both single equations, followed by an application of Schauder’s fixed point theorem).
Although the existence result can be obtained with less effort by different methods, the approach of this paper is interesting in that it provides a variational characterization of the solution.
Reviewer: P.G.Schmidt

35K57 Reaction-diffusion equations
35J60 Nonlinear elliptic equations
35J50 Variational methods for elliptic systems
Full Text: DOI
[1] Adams, R.A, Sobolev spaces, () · Zbl 0186.19101
[2] Agmon, S; Douglis, A; Nirenberg, L, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions, I, Comm. pure appl. math., 12, 623-727, (1959) · Zbl 0093.10401
[3] Conway, E.D, Diffusion and the predator-prey interaction: steady states with flux at the boundaries, (), 215-234 · Zbl 0538.35042
[4] Conway, E.D; Hoff, D; Smoller, J, Large time behavior of solutions of systems of nonlinear reaction-diffusion equations, SIAM J. appl. math., 35, 1-16, (1978) · Zbl 0383.35035
[5] Friedman, A, Partial differential equations, (1969), Holt, Rinehart & Winston New York
[6] Gilbarg, D; Trudinger, N, Elliptic partial differential equations of second order, (1977), Springer-Verlag New York · Zbl 0361.35003
[7] \scK. Kishimoto and H. Weinberger, The spatial homogeneity of stable equilibria of some reaction-diffusion systems in convex domains, J. Differential Equations, \bf58, 15-21. · Zbl 0599.35080
[8] Mimura, M, Asymptotic behavior of a parabolic system related to a planktonic prey and predator model, SIAM J. appl. math., 37, 499-512, (1979) · Zbl 0426.35017
[9] Pao, C.V, On nonlinear reaction-diffusion systems, J. math. anal. appl., 87, 165-198, (1982) · Zbl 0488.35043
[10] Smoller, J, Shock waves and reaction-diffusion equations, (1983), Springer-Verlag New York · Zbl 0508.35002
[11] Trèves, F, Basic linear partial differential equations, (1975), Academic Press New York · Zbl 0305.35001
[12] Yosida, K, Functional analysis, (1980), Springer-Verlag New York · Zbl 0217.16001
[13] Zygourakis, K; Aris, R, Weakly coupled systems of nonlinear elliptic boundary value problems, Nonlinear anal., 6, No. 6, 555-569, (1982) · Zbl 0504.35041
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.